Lightning, Providence
- When
- July 19, 4:56 PM EST
- Where
- Providence County, Smithfield
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Scattered strong to severe thunderstorms moved across Rhode Island during the early evening hours of 19 July. The hardest hit areas were in Providence and Newport counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered strong to severe thunderstorms moved across Rhode Island during the early evening hours of 19 July. The hardest hit areas were in Providence and Newport counties. The police station in Smithfield measured a wind gust of 52 mph during the height of the thunderstorms. Trees were knocked down from these winds. A bolt of lightning set a transformer on fire. Another bolt of lightning hit a house, starting an attic fire, which caused structural damage to the house.In Jamestown, a bolt of lightning knocked out the main power supply to the town.No injuries directly resulted from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 3:44 PM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION..UPDATED LT.. NATIONAL WEATHER SERVICE TAUNTON MA 444 PM EDT TUE JUL 19 2005 ...AFTER ONE LAST ROUND OF CONVECTION THRU THE EVENING - EXTENDED PERIOD OF HIGH TDS TO BE REPLACED BY LOWER TDS BUT 90 DEGREE HEAT AWAY FROM THE OCEAN... .SHORT TERM (THROUGH WEDNESDAY NIGHT)... CD FNT TAPING LARGE CAPES/HIGH TD AIR AND AS A RESULT...WATCH BOX ISSUED FOR MUCH OF INTERIOR CWA. PRIMARY HAZARDS WILL INCLUDE WIND DAMAGE/WET MICROBURST VARIETY AND TORRENTIAL RAINFALL. SYS CLEARS COAST OVERNIGHT BUT TDS REMAIN HIGH UNTIL WED MORNING. HIGH PRES BUILDS E THRU THU AND WHILE TDS DROP OFF - W FLOW/DOWNSLOPE WILL KEEP MAX TEMPS IN 90S AWAY FROM THE COAST. THIS SETS STAGE FOR HEAT WAVE CRITERIA WITH HOT WX CONTINUING THRU FRI - PER LONG TERM BELOW. WATCH 645 VALID UNTIL 8 PM THIS EVENING. && .LONG TERM (THURSDAY THROUGH NEXT TUESDAY)... HPC 14Z/19 GRIDS USED AS BASELINE BUT AS IN PREEPD... PSN OF UPPER TROF PARTLY DICTATES OUR WX THIS WKND AND EARLY NEXT WEEK. CONFIDENCE: LOW SUNDAY-NEXT TUE. 12Z ECMWF AND UKMET LOOK TOO FAR WEST AND TOO LOCKED IN FOR SUNDAY/MONDAY IN THE MARITIMES. 12Z GFS OP RUN 500HTS ALMOST 180M WARMER 12Z SUNDAY IN THE MARITIMES WITHIN THE MIDST OF THE 12Z/19 ECMWF COLD CORE AND OPTED FOR THE GFS ON THIS PATTERN. THIS IS MID JULY...NOT WINTER. SO WELL SEE WHAT HAPPENS BUT AM INCLINED TO REMAIN WITH THE 12Z/19 GFS ENS FOR SUNDAY WHICH ALSO IS FULL AGREEMENT WITH THE 12Z/19 GFS OP RUN YOU PROBABLY NOTED THE +2SD 850 AIRMASS PUNCHING EWD THRU OH VALLEY NEXT SUN/MON (24C AT 850 IN CHICAGO)AND IT CONTS ON THE 12Z/19 GFS ENS. IE...BIG HEAT WILL BE NEARBY TO OUR SW AND THIS LOOKS POTENT FOR AN EVENTUAL DERECHO OR 2 RACING ESE SOMEWHERE ON THE PERIPHERY SOMETIME LATE SUN INTO TUE. IF YOU LIKE THE ECMWF/UK...THE FCST WE RELEASED THIS AFTN IS TOO WARM AND ANY ROF HEAVY CONVECTION WOULD BE FAR REMOVED FROM OUR AREA. CURRENT ANTICIPATED HT WAVE CT RVR VLY THIS WEEK WILL NOT COMPARE TO 1991 THE DAILIES... THURSDAY...SHUD BE MARGINAL 90F DAY CT RVR VLY. NAM CONTS HITTING 90F TO BOS/PVD/BDL. IF THIS IS CORRECT...AND OUR FCST MORE OR LESS ACCEPTS THIS...WERE ON OUR WAY TO A 4 DAY HT WAVE AT BDL/CEF/PVD. FRIDAY...A HOT HUMID DAY THAT COULD TURN INTO A SVR WX EVENING. NOT AS HUMID AS TODAY WHEN HI REACHED REACHED 100-105 BOS TO HFD LOWER ELEVATIONS (TODAY WAS FEELING HOTTER VIA HI THAN JUNE 25TH). EC IS MORE INTENSE AND SLOWER SO TIMING ISSUES COULD DELAY THE ARRIVAL OF TSTMS AND THEIR DEPARTURE INTO EARLY SATURDAY. NO SPS REISSUANCE ON HEAT UNTIL CURRENT CONVECTION DIES OUT. SATURDAY...COOLER AND DRIER BY NIGHT. COULD SEE A BREEZY AFTERNOON ON THE LAND WITH MORE WIND THAT OUR CURRENT FCST IN DRY UNSTABLE COLUMN. SUNDAY...UNCERTAINTY ON THE WARMTH AND WIND SPEED FCST. MONDAY-TUESDAY...HEAT SHOULD RETURN ONE OR BOTH OF THESE DAYS WITH POTENTIAL FOR STRONG FAST MOVING TSTMS AS RING OF FIRE ON PERIPHERY OF EXCESSIVE HEAT GOVERNS THE WX. TIMING TIMING ON ANY HEAT/TSTMS. GFS MODEL IS NOT YET BULLISH ON THAT HERE BUT THE PATTERN LOOKS INTERESTING FOR ACTIVE WX INTERESTS. CONFIDENCE IN WARMTH/CONVECTION LOW DUE TO THE VERY AGGRESSIVE COOLER SAFE ECMWF. FMH TEMP LOOKS LIKE ITS FIXED. && .AVIATION... MOST AREAS MVFR IN HAZE TO VFR EXCEPT IFR LINGERING ON ACK/OUTER CAPE. LCL IFR IN TSRA THIS EVENING THEN MVFR TO IFR WITH PATCHY FOG/HZ OVERNIGHT. WED SHOULD BRING VFR EVERYWHERE BY ABOUT 15Z. && .MARINE... WWIII STILL TOO HIGH ON SEAS WITH BNDRY LYR WINDS NOT QUITE MIXING DOWN TO OCEAN SFC. RESULTS IN FCST 2-4FT CONDITIONS THRU 12Z THU. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/MARINE...VALLEE LONG TERM...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1148 AM EDT TUE JUL 19 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-201045- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1148 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS...SOME WITH POSSIBLE LOCALIZED FLASH FLOOD OR DAMAGING WIND EVENTS ARE OPTIONS THIS AFTERNOON. THE MOST FAVORED REGION THROUGH 230 PM APPEARS TO BE SOUTHERN NEW HAMPSHIRE...THE CONNECTICUT RIVER VALLEY AND NORTH CENTRAL MASSACHUSETTS. HOWEVER...THERE MAY BE A SECOND SURGE OF STRONG STORMS INTO WESTERN NEW ENGLAND LATE THIS AFTERNOON. IN THE MEANTIME...THE FIRST SURGE OF POTENT STORMS SPREADS EAST INTO EASTERN MASSACHUSETTS AND RHODE ISLAND AFTER 230 PM. MARINERS ALONG THE EASTERN MASSACHUSETTS COAST...BOSTON HARBOR AND UPPER PART OF NARRAGANSETT BAY WILL NEED TO BE ALERT FOR A GUST TO 40 KNOTS MID OR LATE AFTERNOON. BECAUSE OF THE HAZE...THREATENING DARK SKIES MAY BE DIFFICULT TO FORESEE FOR GOLFERS AND OTHERS INVOLVED IN OUTDOOR ACTIVITY BUT THERE LOOMS A SIGNIFICANT LIGHTNING INJURY THREAT THIS AFTERNOON FOR THE UNSUSPECTING. ITS A STORM THREAT THAT ON A LESS HAZY DAY MIGHT GIVE MORE LEAD TIME. IN ADDITION...HIGH TEMPERATURES THIS AFTERNOON WILL REACH THE LOWER 90S AWAY FROM THE SOUTH COAST. THE HEAT COMBINED WITH HIGH DEWPOINTS WILL RESULT IN HEAT INDICES POSSIBLY EXCEEDING 100 DEGREES FOR A FEW HOURS THIS AFTERNOON...ESPECIALLY IN THE CONNECTICUT VALLEY AND FROM THE MERRIMACK VALLEY SOUTH TO INTERIOR SOUTHEAST MASSACHUSETTS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A COLD FRONT WILL SWEEP THROUGH THE REGION EARLY WEDNESDAY... BRINGING RELIEF FROM THE HIGH HUMIDITY LEVELS...BUT THE HEAT WILL CONTINUE THROUGH FRIDAY ACROSS THE INTERIOR. ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY AFTERNOON OR NIGHT...BRINGING THE CHANCE FOR MORE SCATTERED THUNDERSTORMS. WHILE IT IS STILL EARLY ON THIS...THERE MAY BE A GREATER THREAT FOR SEVERE WEATHER FRIDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED FOR 130 PM...SEEKING GROUND TRUTH ON FLOODING RAINS AND DAMAGING WIND AS WELL AS LIGHTNING INDUCED DAMAGE. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 357 PM EDT TUE JUL 19 2005 MAZ004-011-012-026-192100- EASTERN HAMPDEN MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA- 357 PM EDT TUE JUL 19 2005 AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS CAUSING LOCALIZED STREET FLOODING...EXTENDING FROM GARDNER TO NEW BRAINTREE TO HAMPDEN...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR... ASHBURNHAM AND WEST BROOKFIELD BY 410 PM EDT... WESTMINSTER AND WALES BY 420 PM EDT... ASHBY AND PRINCETON BY 430 PM EDT... TOWNSEND AND SPENCER BY 440 PM EDT... WEST BOYLSTON BY 450 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR MOST OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FIELD/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 425 PM EDT TUE JUL 19 2005 CTZ003-004-MAZ011-012-192115- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT- 425 PM EDT TUE JUL 19 2005 AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER MONSON...WALES...AND STAFFORD...WITH TORRENTIAL RAIN AND THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR... UNION AND HOLLAND BY 440 PM EDT... SOUTHBRIDGE...WOODSTOCK...AND STURBRIDGE BY 450 PM EDT... DUDLEY AND CHARLTON BY 500 PM EDT... WEBSTER BY 510 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR MOST OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FIELD/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 437 PM EDT TUE JUL 19 2005 MAZ005-026-NHZ012-015-192100- CENTRAL MIDDLESEX COUNTY MA-EASTERN HILLSBOROUGH NH-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH- 437 PM EDT TUE JUL 19 2005 AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 50 MPH AND SMALL HAIL OVER ASHBY...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... PEPPERELL AND HOLLIS AROUND 450 PM EDT... AND DUNSTABLE AND NASHUA AROUND 500 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING FOR MOST OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FIELD/MCCORMICK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 451 PM EDT TUE JUL 19 2005 CTZ003-004-192145- TOLLAND CT-WINDHAM CT- 451 PM EDT TUE JUL 19 2005 AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 30 MPH...NEAR MANSFIELD...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... WINDHAM BY 500 PM EDT... SCOTLAND AND CHAPLIN BY 510 PM EDT... HAMPTON BY 520 PM EDT... CANTERBURY AND BROOKLYN BY 530 PM EDT... PLAINFIELD BY 540 PM EDT... AND DANIELSON BY 550 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR MOST OF MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FIELD/MCCORMICK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
502 PM EDT TUE JUL 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG SWANZEY 42.87N 72.28W
07/19/2005 CHESHIRE NH AMATEUR RADIO
TREES DOWN ALONG ROUTE 12. NEARBY GARAGE WAS DAMAGED AS
WIND BLEW IN THE DOOR.
&&
DRVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 544 PM EDT TUE JUL 19 2005 MAZ017-RIZ001>005-192230- BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- 544 PM EDT TUE JUL 19 2005 AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM NORTH SMITHFIELD TO 9 MILES WEST OF COVENTRY...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF WOONSOCKET TO 6 MILES EAST OF PLAINFIELD...MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE NEAR...CUMBERLAND AND WOONSOCKET BY 550 PM EDT...SCITUATE AND LINCOLN BY 600 PM EDT...NORTH ATTLEBOROUGH AND WEST GREENWICH BY 610 PM EDT...WEST WARWICK AND PROVIDENCE BY 620 PM EDT...SEEKONK AND WARWICK BY 630 PM EDT. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465471, 5465470, 5465472, 5465473.